Oklahoma, 2018

Drought in Oklahoma, April 1 to 30, 2018

April 1 to 30, 2018 · NWS OUN · 26 events in 26 counties and zones

Drought intensified to widespread exceptional over western Oklahoma and western north Texas.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Drought intensified to widespread exceptional over western Oklahoma and western north Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 31, 11:39 PM CST, 21 minutes earlier.

Area forecast discussion, Mar 31, 11:39 PM CST, 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1239 AM CDT Sun Apr 1 2018

.AVIATION...
01/06Z TAFs. VFR/MVFR conditions expected across northern Oklahoma
with IFR conditions expected to develop across the rest of the
region with areas of drizzle and low clouds behind strong cold
front. Strong northeast winds will dominate the forecast period.

&&

.PREV DISCUSSION... /issued 851 PM CDT Sat Mar 31 2018/

DISCUSSION...
Scattered showers and a few storms will continue to
develop ahead of a cold front this evening and
overnight. The current POP forecast looks OK, so no adjustments
will be made. A few storms may produce small hail, mainly through
about midnight.

Adjusted hourly temperatures downward behind the front in
northern Oklahoma. The airmass is very cold for late March/ early
April.

PREV DISCUSSION... /issued 308 PM CDT Sat Mar 31 2018/

DISCUSSION...
First concern is the near-term potential for convection later this
afternoon through early evening, including a low probability of
marginally severe thunderstorms. A cold front will bring much colder
temperatures for tomorrow along with the possibility of some drizzle
in the morning, and again tomorrow night. Temperatures should be
cold enough tomorrow night for some light freezing drizzle, but with
temperatures at or only barely below freezing and warm surfaces,
significant impacts are not expected. Light drizzle or freezing
drizzle could persist into Monday morning.

Latest surface observations show a cold front extending from near
Stillwater to near Elk City. Modest moisture return has brought mid-
upper 50 degree dew points up to around the I-44 corridor. A band of
cu/stratocu has formed ahead of the cold front. Convergence along
the advancing front could lead to deep convection late this
afternoon into early evening. Instability is expected to be limited
with pockets of near 1,000 J/kg MLCAPE possible, but effective shear
of around 40 knots would support storm organization. A few
marginally severe hail events are possible until later this evening
when instability wanes and storm intensity decreases.

Colder air will move in tonight with a few locations possibly
reaching freezing in northwest Oklahoma by morning. Low-level
saturation may be of great enough depth by morning to support some
light drizzle, so we included that late tonight, particularly across
the southern portion of the area where cloud bases should be lowest
and overall saturation depth may be greatest. This may continue into
Sunday morning as strong cold advection should keep temperatures
from rising much and stratus should persist. Furthermore, flow just
above the surface will turn more southerly and strong veering in low
levels below a pronounced dry/warm cap may support drizzle and/or
shallow convective showers through midday which should become mainly
focused in the eastern half of the area later in the day.

A very shallow layer near the surface should continue to see
northerly surface flow into Sunday night and this may cause
temperatures to fall to around freezing for roughly the northern
half of Oklahoma. Model forecast soundings show sufficient low-level
saturation for light drizzle Sunday night and some light freezing
drizzle is possible. It may be difficult to displace this cold
shallow layer Monday, especially across the eastern and southern
portion of the area where drizzle may persist into the morning and
stratus will almost certainly linger into the afternoon. This could
cause quite a substantial gradient in temperatures across the area
since the western portion of the area should see at least partial
clearing and strengthening southwesterly downslope winds.
Temperatures in western Oklahoma could warm into the upper 60s to
lower 70s Monday afternoon.

Strengthening southerly winds Monday are expected in response to
deepening western trough. This will result in rising temperatures
across areas of the east that don't rise much the previous
afternoon, and moisture advection could cause some fog. The
potential for widespread/dense fog should be limited by the lack of
cold and some mixing from fairly strong southerly winds. Model
disagreements increase by this time as ECMWF is slower with northern
stream wave and consequently slower with the cold front sent
southeast into the area. This is an outlier compared to NAM, GFS,
and GFS ensembles, but we have included thunderstorms late Tuesday
over a broader area (much of the southeast fourth of the area)
compared to what may happen in reality. It seems the faster frontal
passage is most likely.

A warming trend mid into late week is expected, with the next
shortwave and chance of rain late in the week. There are some timing
disagreements in medium range guidance so we'll likely refine this
event in the next few days.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  33  63  51  67 /  30  30  10  10
Hobart OK         33  66  54  68 /  20  20   0   0
Wichita Falls TX  37  60  53  75 /  30  20   0  10
Gage OK           28  74  50  53 /  10  10   0   0
Ponca City OK     29  58  49  57 /  20  30  20  10
Durant OK         39  53  50  72 /  30  30  20  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

10/11/30
Hazardous weather outlook, Mar 31, 7:58 PM CST, 4 hours 2 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
858 PM CDT Sat Mar 31 2018

OKZ004>048-050>052-TXZ083>090-011200-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
858 PM CDT Sat Mar 31 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Tonight...

.Thunderstorms...
A few thunderstorms will move across central and south central
Oklahoma through tonight. The stronger storms may produce hail to
the size of dimes. Locally heavy downpours and wind gusts up to 45
mph are possible as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
There is a chance for thunderstorms Monday and Tuesday, primarily
across eastern and southern Oklahoma. Strong to severe storms
will be possible Tuesday.

Another chance for thunderstorms returns Thursday night
into Friday.

.Freezing Rain...
Light freezing rain will be possible across portions of central
and northern Oklahoma Sunday night into early Monday morning.
A trace to a few hundredths of an inch ice accumulation will
be possible.

.Cold Temperatures...
A frost and/or freeze will be possible Sunday, Monday, and
Wednesday mornings. The most likely area to be impacted by
near or below freezing temperatures will be across
northern Oklahoma.

Get graphics and more details at weather.gov/norman...and
follow our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Mar 31, 6:27 PM CST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
727 PM CDT SAT MAR 31 2018

OKZ040-041-010100-
Garvin OK-Murray OK-
727 PM CDT SAT MAR 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Garvin and north
central Murray Counties Until 800 PM CDT...

AT 722 PM CDT, a strong thunderstorm was located 4 miles southwest of
Wynnewood, moving east at 30 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

LAT...LON 3454 9733 3471 9730 3470 9693 3449 9697
TIME...MOT...LOC 0022Z 278DEG 25KT 3462 9723

30
Special weather statement, Mar 31, 7:27 PM CST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
827 PM CDT SAT MAR 31 2018

OKZ028-029-010200-
Cleveland OK-McClain OK-
827 PM CDT SAT MAR 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR south central Cleveland and
southwestern McClain Counties Until 900 PM CDT...

AT 822 PM CDT, a strong thunderstorm was located near Washington,
moving east at 25 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3498 9752 3509 9752 3513 9726 3493 9727
TIME...MOT...LOC 0122Z 273DEG 20KT 3504 9745

30
Special weather statement, Mar 31, 8:19 PM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
919 PM CDT SAT MAR 31 2018

OKZ039-010245-
Stephens OK-
919 PM CDT SAT MAR 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Stephens County
Until 945 PM CDT...

AT 916 PM CDT, a strong thunderstorm was located near Marlow, moving
east at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3460 9805 3468 9802 3468 9768 3449 9776
TIME...MOT...LOC 0216Z 282DEG 20KT 3463 9796

30

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 drought. Local standard time, as filed.

Drought, Harper

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

Drought, Ellis

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Ellis forecast zone
Reported by
Drought Monitor
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

Drought, Woodward

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Woodward forecast zone
Reported by
Drought Monitor
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

Drought, Woods

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Woods forecast zone
Reported by
Drought Monitor
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Drought, Major

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Major forecast zone
Reported by
Drought Monitor
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Drought, Alfalfa

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Alfalfa forecast zone
Reported by
Drought Monitor
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Drought, Grant

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Drought, Garfield

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Garfield forecast zone
Reported by
Drought Monitor
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Drought, Kay

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Kay forecast zone
Reported by
Drought Monitor
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Drought, Noble

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Noble forecast zone
Reported by
Drought Monitor
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

Drought, Logan

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Logan forecast zone
Reported by
Drought Monitor
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

Drought, Kingfisher

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Kingfisher forecast zone
Reported by
Drought Monitor
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

Drought, Blaine

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Blaine forecast zone
Reported by
Drought Monitor
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

Drought, Dewey

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Dewey forecast zone
Reported by
Drought Monitor
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

Drought, Custer

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Custer forecast zone
Reported by
Drought Monitor
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

Drought, Roger Mills

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Roger Mills forecast zone
Reported by
Drought Monitor
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

Drought, Beckham

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Beckham forecast zone
Reported by
Drought Monitor
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

Drought, Harmon

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Harmon forecast zone
Reported by
Drought Monitor
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

Drought, Greer

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Greer forecast zone
Reported by
Drought Monitor
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

Drought, Jackson

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Drought, Washita

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Washita forecast zone
Reported by
Drought Monitor
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

Drought, Tillman

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Tillman forecast zone
Reported by
Drought Monitor
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

Drought, Kiowa

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Kiowa forecast zone
Reported by
Drought Monitor
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

Drought, Comanche

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Comanche forecast zone
Reported by
Drought Monitor
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

Drought, Caddo

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Caddo forecast zone
Reported by
Drought Monitor
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

Drought, Canadian

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Canadian forecast zone
Reported by
Drought Monitor
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749544, 749545, 749546, 749547, 749548, 749549, 749550, 749551, 749552, 749553, 749554, 749555, 749556, 749557, 749558, 749559, 749560, 749561, 749562, 749563, 749564, 749565, 749566, 749567, 749568, 749569.